Onset of MG Following Sinopharm’s COVID-19 Vaccine Reported

Man, 68, developed MG symptoms three days after second dose of vaccine

Patricia Inacio, PhD avatar

by Patricia Inacio, PhD |

Share this article:

Share article via email
myasthenia gravis and COVID-19 | Myasthenia Gravis News | cells illustration

Researchers in Iran reported the first case of myasthenia gravis (MG) following a Sinopharm vaccination against SARS-CoV-2, the virus that causes COVID-19.

The report follows evidence of a possible link between COVID-19 vaccination and MG. While the mechanisms remain unclear, “if muscle weakness, ocular and bulbar [neck and facial] symptoms occur, MG should be considered, even if this seems a rare event,” the research team wrote.

The study, “A New Case of Myasthenia Gravis Following COVID-19 Vaccination,” was published in Neuroimmunology Reports.

MG is a rare autoimmune disorder caused by self-reactive antibodies attacking neuromuscular junctions, sites of communication between nerve and muscle cells, causing fatigue and muscle weakness.

Recommended Reading
myasthenia gravis and COVID-19 | Myasthenia Gravis News | cells illustration

3 Cases of MG Possibly Caused by COVID-19 Vaccination: Report

Infection by SARS-CoV-2 has been linked to the onset of MG in a few studies. Also, vaccination has been cited as a potential cause of disease worsening. Yet few reports have assessed the safety and effectiveness of vaccines against COVID-19 in MG patients.

Researchers in Iran described the case of a 68-year-old man who was admitted to a neurology clinic with swallowing and speech difficulties.

His symptoms developed three days after he received the second dose of the Sinopharm COVID-19 vaccine (also known as BBIBP-CorV) and got worse within a month. At the time of his hospital admission he “was very ill and helpless and could not even drink fluids,” the researchers wrote.

Produced in China, the vaccine contains an inactivated form of the SARS-CoV-2 virus that’s no longer able to cause disease but can still trigger an immune response.

The patient was free of infection before and after vaccination, had no drug history, and considered himself “completely healthy before [receiving] the vaccine.”

He had no complaints of headache, dizziness, blurred and double vision, and did not report any focal weakness and limb numbness. Due to his inability to swallow, he was drooling and had a nasal speech. His family had no history of autoimmune disorders.

A neurologic examination revealed partial drooping of the upper eyelids (ptosis) in both eyes. His pupils reacted to light and his eyes moved normally. He had no facial asymmetry or numbness. Muscle tests and tendon reflexes were normal.

He was admitted to the hospital for further tests. A brain MRI scan showed no abnormalities. Blood tests were normal and he was negative for SARS-CoV-2.

Physicians suspected a potential neuromuscular junction disorder and requested further tests. He tested positive for antibodies against the acetylcholine receptor (AChR), the most common type of MG-causing antibody.

He underwent slow repetitive nerve stimulation (RNS) in two facial muscles, with the results being consistent with an MG diagnosis. In RNS, electrodes are placed over the muscles clinicians wish to test. Electrical pulses must be conducted by nerves in order to trigger a muscle response. If signal transmission worsens with fatigue, which tends to occur after several rounds of stimulation, the patient is likely to have MG.

CT and MRI scans were negative for a tumor in the thymus gland, commonly known as thymoma, which sometimes accompanies MG.

The patient received treatment with pyridostigmine (sold as Mestinon, among other brand names), which is commonly prescribed to improve muscle strength in MG, along with oral prednisolone, a corticosteroid. He also received intravenous immunoglobulin (IVIG). His condition improved significantly after treatment.

“Our case is the first case of new onset myasthenia gravis following Sinopharm vaccine that is associated with high antibody titer against the acetylcholine receptor,” the researchers wrote, adding that while vaccination in MG patients outweighs potential risks, “patients should be aware of the possible exacerbation or transient worsening of symptoms after vaccination.”